Acne breakout? Go on the Pill
Irregular periods? Pill
PMS trouble? Pill
Don’t want to get pregnant? Definitely, take the pill, because a lot of ‘real men’ don’t believe in wearing condoms.
Contraceptive pills have been around for over five decades now, and over the years, have gone to become the most ubiquitous way of controlling a woman’s fertility. An estimated 150 million across the globe take birth control pills. To put it another way, a whopping eighty percent of all women have been, are or will be on the pills at some point of their life, for contraception or medical reasons.
It won’t be an exaggeration to say that medical practitioners the world over are handing contraceptive pills to women as if they were candy. However, the many adverse effects of the pill on women’s health are a legitimate concern. If you have ever taken the time to read the fine-print leaflet that comes with your monthly dose of the contraceptive, you’d know that nausea, weight loss/gain, mood swings, anxiety, altered sex drive, bloating are some of the listed probably side-effects of this estrogen and progesterone replacement drug. But that’s not at all. The pill can affect your health in more ways that you can imagine.
Feministaa gives you a rundown on these potential lesser-known side effects of being on the pill:
The effects of the pill go far beyond mood swings and can actually heighten the risk of depression. Studies* have linked an induced change in estrogen levels with increased risk of depressive episodes among women who are already at risk for depression. Additionally, progesterone-heavy hormone therapy has been known to affect women’s mood adversely. Steroid sex hormones influence the cortical and subcortical regions of the brain associated with emotional and cognitive processing, which can be a trigger for depression.
Yeast infections are nasty and uncomfortable to say the least. At least three out of every four women get a yeast infection at least once in their lifetime. A lot of women experience a higher incidence of these infections while on the pill, thanks to the estrogen present in these contraceptives. These yeast infections strike most commonly during the menstrual cycle. Period and a yeast infection! That’s like living your worst nightmare.
Increased Bouts of Migraines
If you grapple with chronic headaches, the pill is definitely not your safest bet for birth control, as it is known to aggravate the incidence of migraines. In some rare cases, continued use of pill can also lead to inflammation in the head and serious health complications among women who already have a history of migraines.
Experiencing a sudden unexplained dryness and irritation your eyes? Blame it on the pill, which can cause the eyes to dry out, resulting in irritation and compromised vision.
Now, this may seem like a welcome relief initially but constantly missing your period is definitely not a good sign as far as your reproductive health is concerned. If you continue using the pill for prolonged durations, it can actually bring you to a point of no periods.
This is something you should be seriously concerned about if you are a regular smoker, above 35 years, and on the pill. The composition of pill can increase of unexplained blood clot formation, especially among smokers. This can be life-threatening, and can put you at risk of a heart attack or stroke. You may want to consider discussing this with your ob/gyn. Judgments be damned, your well-being comes first.
Birth control pills can also trigger hair loss in women who already at a risk of hormone-related hair loss and those with excessive sensitivity toward hormonal changes.
Your Preferences vis-à-vis Men
Yes, this may come across as absolutely random and somewhat bizarre but research** shows that being on the pill can change your preferences vis-à-vis men. According to some scientific evidence***, use of oral contraceptives can make women more inclined toward nurturing men as opposed to sexually exciting ones. Given that the pill influences the emotional and cognitive response, the claim isn’t exactly far-fetched.
This can be nasty side-effect or a welcome change depending on whether or not you fancy the idea of being more endowed than you naturally are. A lot of women notice an increase in their breast size – sometimes by a whole cup size – possibly due to the hormones altering the proliferation of breast tissues or increased water retention in cells.
Losing Your Libido
Definitely not good news. The anti-testosterone properties of the pill are often linked to a decrease in sex drive among a lot of women. A lack of sexual release in an already stressful life is further associated with an increase in mood swings.
The choice of whether or not to be on the pill should be a personal one and not one that you make to conform to certain societal notions. If you are experiencing any of these side-effects or are generally wary of exposing your body to a regular dose synthetic hormones, speak to your ob/gyn and consider switching to a non-hormonal method of birth control (read condoms).